Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

July 1, 2021Steuben County, New York

NWS Binghamton, NY issued this special weather statement at Jul 1, 2021, 9:18 PM EDT for Steuben County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 9:18 PM EDT (01:18 UTC)
Expired
Jul 1, 2021, 10:00 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS81 KBGM 020118
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
918 PM EDT Thu Jul 1 2021

NYZ022-023-020200-
Steuben-Schuyler-
918 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SCHUYLER
AND CENTRAL STEUBEN COUNTIES...

At 916 PM EDT, radar indicated strong thunderstorms were located 
along a broken line extending from near Prattsburg to Wellsville. 
Movement was southeast at 15 mph. The strongest storms were located 
over Wheeler and Avoca. 

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hornell, Bath, Urbana, Canisteo, Tyrone, Howard, Jasper, Thurston,
Troupsburg and Pulteney.

The southern end of Keuka Lake will also be impacted by this line of 
storms. 

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4228 7774 4253 7728 4253 7715 4249 7714
      4251 7711 4249 7710 4248 7699 4246 7698
      4240 7702 4215 7734 4200 7762 4200 7775
TIME...MOT...LOC 0116Z 305DEG 13KT 4246 7729 4212 7791 

$$

MPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 1, 7:37 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 1, 7:37 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
737 PM EDT Thu Jul 1 2021

.SYNOPSIS...
Cloudy and cool today with showers and scattered thunderstorms.
The cooler weather continues Friday and Saturday with chances
for showers and thunderstorms. Warmer and mainly dry conditions
are expected for Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
335 PM Update...

With the cloudy skies present throughout the day, this
afternoon's highs were lowered a couple of degrees. Rain showers
have become more widespread this afternoon. These showers will
continue to move through tonight as this boundary slowly moves
out of the area. While isolated showers have occurred, there
has been little to no thunder observed with the showers today.
Thunderstorm chances were limited to just a chance, but that may
even be too high. Tonight's lows will be in the upper 50s to
low 60s. Some clearing may occur for our western counties
tonight but the majority of the area will be mainly under mostly
cloudy skies.

Rain showers are expected again for Friday as an upper level low
drops south, ending up over western NY. There does remain a
little uncertainty with how this low will track. Dry air is
expected to wrap around and approach the region from the
southwest in the morning. The extent of the drier air into our
region would limit any rain shower activity, mainly over NEPA,
through the early afternoon. The hi-res models are driery than
the global models. While PoPs were lowered over NEPA, confidence
was not high enough to completely take them out during the
morning hours due to the uncertainty. Some rumbles of thunder
cannot be ruled out tomorrow afternoon as there will be some
instability present.

Temperatures for Friday will be cool. Highs will be in the 70s
while parts of the Finger Lakes may not get out of the 60s.
Overnight lows are expected to be in the 50s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
250 PM Update...

Cold core upper level low starts to push eastward through the
day on Saturday. However, troughing and cyclonic flow aloft
will remain over the region. Scattered rain showers and
even a few thunderstorms will be possible Saturday afternoon.
The upper low pulls out into the Atlantic Saturday night with
clearing skies expected. Overnight lows will be chilly for early
July, with low 50s to even some upper 40s possible.

Independence Day is shaping up to be a nice one. Ridging will
start build in from the west and temperatures will climb into
upper mid to upper 70s by Sunday afternoon.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
255 PM Update...

No major were made to the long term portion of the forecast.
Heat and humidity will make a return at the start of the week.
We will be on the periphery of stronger westerlies aloft with a
stalled frontal boundary at the surface that should bring
showers and storms for Tuesday and Wednesday.

Previous Discussion...
Warming temperatures with typical afternoon showers and storms,
and the passage of a weak cold front Tuesday and Wednesday will
be the main story for next week.

A building upper ridge to the west will slide into the region
by Monday and allow for more sun and the influx of an overall
warmer air mass. Temperatures will climb into the 80s and lower
90s with dew points in the lower 60s, so it will begin to feel
more humid by Monday, but slightly more humid on Tuesday with
dew points back into the mid to upper 60s. There is fairly good
agreement on the arrival of a cold front and associated upper
trough from the northwest late Tuesday, which will trigger more
widespread showers and storms. This front is expected to sag to
the south by Wed and linger across the region...producing more
showers and storms on Wed. Will likely not be all day rainouts
Tue and Wed with the most favorable time frame for rain being
the afternoon and early evening.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

While variable the trend should be for lowering ceilings
heading into the overnight. Confidence is high most locations
reach IFR but some uncertainty is present on how. Both fog and
low stratus clouds are a possibility with the current forecast
leaning in the direction of stratus. KBGM and KELM do also have
the potential to slip to LIFR for a few hours just before
sunrise but confidence is not as high for that occurring. A few
showers will be around as well but the coverage and duration
looks short enough to not include in the 00z TAFS. An exception
is KAVP early this evening where showers are a bit more
organized. Variable winds 5 knots or less.

Ceilings look to be very slow lifting throughout the day with
several locations staying at MVFR/IFR most of the day. KAVP has
the best chance for ceilings to lift in the afternoon. Another
round of scattered showers too. However, outside KRME
confidence is low on when the showers will occur along with the
duration and coverage. Winds under 10 knots.

Outlook...

Friday Night through Saturday night... Restrictions possible
with scattered showers.

Sunday and Monday...Mainly VFR.

Tuesday...Mainly VFR; a few showers and thunderstorms with
brief restrictions possible in the afternoon.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...MPK
LONG TERM...BJT/MPK
AVIATION...MWG
Hazardous weather outlook, Jul 1, 3:22 PM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
322 PM EDT Thu Jul 1 2021

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-021930-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
322 PM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and and isolated thunderstorms are expected into tonight.
Isolated flash flooding of urban and low lying areas will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-021930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
322 PM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 6:07 PM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
607 PM EDT Thu Jul 1 2021

NYZ018-036-012245-
Onondaga-Madison-
607 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MADISON AND
SOUTHEASTERN ONONDAGA COUNTIES...

At 607 PM EDT, a strong thunderstorm was located near Watervale, or 8
miles southeast of Syracuse, moving southeast at 10 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pompey, Manlius, Fayetteville, Fabius, Watervale, Apulia, Jamesville,
Sheds and Oran.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4298 7610 4303 7600 4303 7595 4280 7579
      4278 7609
TIME...MOT...LOC 2207Z 328DEG 10KT 4296 7603

MPH
Special weather statement, Jul 1, 8:20 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
820 PM EDT Thu Jul 1 2021

NYZ015-022-020045-
Steuben-Yates-
820 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN YATES AND
STEUBEN COUNTIES...

At 820 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wayland to near Wellsville. Movement was
southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hornell, Bath, Urbana, Canisteo, Wayland, Howard, Jasper, Troupsburg,
Pulteney and Wheeler.

LAT...LON 4236 7774 4252 7772 4254 7771 4254 7766
      4258 7765 4258 7737 4265 7736 4264 7704
      4240 7715 4199 7759 4200 7775
TIME...MOT...LOC 0020Z 302DEG 32KT 4256 7761 4217 7799

MPH
Special weather statement, Jul 1, 8:46 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
846 PM EDT Thu Jul 1 2021

NYZ015-022-023-020115-
Steuben-Yates-Schuyler-
846 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
SCHUYLER...CENTRAL YATES AND STEUBEN COUNTIES...

At 845 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wayland to 6 miles west of Alfred.
Movement was southeast at 30 mph. The strongest storm in the line
was located near Cohocton.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hornell, Bath, Penn Yan, Campbell, Urbana, Canisteo, Woodhull,
Tyrone, Howard and Jasper.

Keuka Lake is also in the path of this line of thunderstorms.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

LAT...LON 4243 7772 4258 7755 4258 7737 4265 7736
      4265 7696 4229 7707 4200 7741 4200 7775
TIME...MOT...LOC 0045Z 297DEG 27KT 4258 7750 4223 7791

MPH
Special weather statement, Jul 1, 9:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
918 PM EDT Thu Jul 1 2021

NYZ022-023-020200-
Steuben-Schuyler-
918 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SCHUYLER
AND CENTRAL STEUBEN COUNTIES...

At 916 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from near Prattsburg to Wellsville.
Movement was southeast at 15 mph. The strongest storms were located
over Wheeler and Avoca.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hornell, Bath, Urbana, Canisteo, Tyrone, Howard, Jasper, Thurston,
Troupsburg and Pulteney.

The southern end of Keuka Lake will also be impacted by this line of
storms.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4228 7774 4253 7728 4253 7715 4249 7714
      4251 7711 4249 7710 4248 7699 4246 7698
      4240 7702 4215 7734 4200 7762 4200 7775
TIME...MOT...LOC 0116Z 305DEG 13KT 4246 7729 4212 7791

MPH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:20 PM EDTSpecial Weather StatementBGMSteuben, Yates25 min
Jul 1, 8:46 PM EDTSpecial Weather StatementBGMSteuben, Yates29 min
Jul 1, 9:44 PM EDTSpecial Weather StatementBGMSchuyler31 min
Jul 1, 10:17 PM EDTSpecial Weather StatementBGMChemung43 min
Jul 2, 1:38 AM EDTSpecial Weather StatementBGMCayuga, Seneca37 min
Jul 2, 3:57 AM EDTSpecial Weather StatementBGMMadison33 min
Jul 2, 4:38 AM EDTAreal Flood AdvisoryBGMOnondaga2 hr
Jul 2, 10:14 AM EDTAreal Flood AdvisoryBGMOneida2 hr
Jul 2, 12:39 PM EDTAreal Flood AdvisoryBGMMadison, Oneida111 min
Jul 2, 2:22 PM EDTSpecial Weather StatementBGMChenango23 min
Jul 2, 2:45 PM EDTSpecial Weather StatementBGMSteuben30 min
Jul 2, 3:23 PM EDTSpecial Weather StatementBGMOtsego37 min
Jul 2, 3:26 PM EDTSevere Thunderstorm WarningBGMSteuben34 min
Jul 2, 3:43 PM EDTSpecial Weather StatementBGMSteuben32 min
Jul 2, 3:47 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego43 min
Jul 2, 4:37 PM EDTSpecial Weather StatementBGMChemung23 min
Jul 2, 4:43 PM EDTAreal Flood AdvisoryBGMSullivan48 min
Jul 2, 5:03 PM EDTSpecial Weather StatementBGMChemung27 min
Jul 2, 5:30 PM EDTSpecial Weather StatementBGMGreene30 min
Jul 2, 6:21 PM EDTSevere Thunderstorm WarningBGMTioga24 min
Jul 2, 7:14 PM EDTSpecial Weather StatementBGMSullivan31 min
Jul 2, 7:40 PM EDTSpecial Weather StatementBGMBroome35 min
Jul 2, 7:53 PM EDTSpecial Weather StatementBGMSullivan52 min
Jul 2, 3:58 PM EDTSpecial Weather StatementBGMLuzerne32 min
Jul 2, 5:25 PM EDTSpecial Weather StatementBGMBradford35 min
Jul 2, 5:32 PM EDTSpecial Weather StatementBGMBradford43 min
Jul 2, 5:37 PM EDTSevere Thunderstorm WarningBGMBradford23 min
Jul 2, 5:52 PM EDTSpecial Weather StatementBGMWayne23 min
Jul 2, 6:08 PM EDTAreal Flood AdvisoryBGMBradford112 min
Jul 2, 6:08 PM EDTSpecial Weather StatementBGMBradford37 min
Jul 2, 6:30 PM EDTFlash Flood WarningBGMBradford3 hr
Jul 2, 6:40 PM EDTSpecial Weather StatementBGMSusquehanna35 min
Jul 2, 6:46 PM EDTSevere Thunderstorm WarningBGMSusquehanna44 min
Jul 2, 6:57 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna9 min
Jul 2, 7:06 PM EDTFlash Flood WarningBGMBradford, Susquehanna3 hr
Jul 2, 7:22 PM EDTAreal Flood AdvisoryBGMSusquehanna113 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.